Topics

Urgent advice please. Cadet's new lab values are much worse.


riggslippert@...
 

Hello,

I will update Cadet's CH but I wanted to get some advice asap, as I am very worried about his new lab results.  I started him on the APF Pro on 9/12/20 and on Prascend 0.5 mg QD on 9/13/20.  By 9/15/20, he was refusing to eat the APF on his food, so I stopped it temporarily; he was still getting jiaogulan at that time.  On 9/17, I increased the Prascend to 1 mg QD and his appetite for meals dropped the next day.  I switched the carrier from TBC to Stabul 1, then Fiber Force, then started syringing the APF Pro.  I had to stop giving jiaogulan and ALCAR for him to start eating his meals again.  He has been eating hay all along, but his attitude and activity declined as soon as he started the 1 mg Prascend dose.  His feet seem sensitive on pavement and gravel; he wears boots for daily hand walks, for which he has no enthusiasm.  His pulses have remained normal (my farrier agreed and did not have any concerns at our last trim).  I have not observed him to be PU/PD, but he lives outside 24/7 and I only see him for a few hours each day.  He has not lost weight.

Cadet's hay was tested ESC 5.6%, starch 1% in August.  I did not do a full analysis because we thought we were going to move him at the time.  That is no longer the case.  He has zero access to grass.  He receives the Prascend in a small piece of carrot.  I cannot think of any other sources of sugar/starch in his diet.  I plan to switch back to the TBC for his carrier immediately.  He is refusing to eat the jiaogulan and ALCAR in anything safe I can think of to mask it (distiller's grains, carrot baby food).  I was going to try peanut butter next.

His labs were rechecked at Cornell on 10/8/20 after overnight access to hay.  I collect, process, and ship my own samples, so I know they are handled correctly.

ACTH 38.9 pg/mL (9-35 mg/dL)
Glucose 197 mg/dL (71-122 mg/dL)
Insulin >200 uIU/mL (10-40 uIU/mL)

I am trying to breathe, as is always advised here, but devastated by these results.  The Prascend was supposed to help him, and his ACTH is down significantly, but his insulin and glucose are so much worse.  I am very concerned about his ongoing quality of life, assuming I will have to increase the Prascend dosage and start him on metformin or Invokana.  I already feel our relationship is suffering with the aversive things I am doing to him.  Could he be one of the rare horses that cannot tolerate Prascend?  I so much appreciate having this forum to help me decide what is best for him, thank you in advance for any wisdom!

--
Aunna
October 2018
Oakland County, Michigan, USA
Cadet Case History:  https://ecir.groups.io/g/CaseHistory/files/Aunna%20and%20Cadet
Ruger Case History:  https://ecir.groups.io/g/CaseHistory/files/Aunna%20and%20Ruger

Cadet Photo Album:  https://ecir.groups.io/g/CaseHistory/album?id=84102




Eleanor Kellon, VMD
 

Aunna,

It often takes them a full month to adapt to the Prascend. Part of the problem is you started pergolide during the seasonal rise. You may not see full results until after the rise. At this point I would hold the dose where it is and recheck in December to evaluate for any dosage changes. He needs time. Give him 8 to 10 mL of APF daily. Hold on J and ALCar unless his foot comfort level changes.

The pergolide wouldn't be driving this sugar and insulin that high. It's  hard to believe those numbers are accurate since he should be obviously laminitic if they are.  If it's in the budget I'd recheck them at Idexx and take it from there. Otherwise, metformin.

Please  don't take it as a reflection on your relationship that your horse doesn't feel well right now. Everything he is going through we have seen countless times before - and much worse.
--
Eleanor in PA

www.drkellon.com 
EC Owner 2001


riggslippert@...
 

Thank you Dr. Kellon.  I'm confused; if I were to repeat the tests, wouldn't Cornell be the better choice ie comparing apples to apples.  I'm willing to do this; not concerned about cost at this point.  I was under the impression that you thought Idexx had a less valid assay.  If the insulin is really that high, wouldn't Invokana have a better chance of dropping it quickly?  He's already on the APF; J and ALCAR if feet become more painful or less?  Should I continue hand walking him if I have to coax him, or just wait on the retest?  Sorry about all the questions--I really want to prevent him from developing laminitis again!
--
Aunna
October 2018
Oakland County, Michigan, USA
Cadet Case History:  https://ecir.groups.io/g/CaseHistory/files/Aunna%20and%20Cadet
Ruger Case History:  https://ecir.groups.io/g/CaseHistory/files/Aunna%20and%20Ruger

Cadet Photo Album:  https://ecir.groups.io/g/CaseHistory/album?id=84102




riggslippert@...
 

I spoke to Barb at the Cornell lab this morning and she agreed the results were surprising, considering Cadet's clinical history and signs.  I asked it she could dilute the original sample to give a more accurate number and she will recheck a new sample without charge.  I will be submitting it today.
--
Aunna
October 2018
Oakland County, Michigan, USA
Cadet Case History:  https://ecir.groups.io/g/CaseHistory/files/Aunna%20and%20Cadet
Ruger Case History:  https://ecir.groups.io/g/CaseHistory/files/Aunna%20and%20Ruger

Cadet Photo Album:  https://ecir.groups.io/g/CaseHistory/album?id=84102




Kirsten Rasmussen
 

The really high glucose out of nowhere makes me think there was a problem on the lab end so I'm glad they will run a new sample for you!

--
Kirsten and Shaku (IR) - 2019
Kitimat, BC, Canada
ECIR Group Moderator
 
Shaku's Case History  
Shaku's Photo Album